Alert archive / Nebraska / Special Weather Statements in 2020
Special Weather Statement, NWS North Platte, NE
NWS North Platte, NE issued this special weather statement at Aug 30, 2020, 8:21 PM CDT for Custer County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2020, 8:21 PM CDT (01:21 UTC)
- Expired
- Aug 30, 2020, 9:15 PM CDT
- In force
- 54 min
- Issued by
- NWS North Platte, NE
County Custer County, NE
The radar
The North Platte radar (KLNX), 83 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 2627 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted.
230 WWUS83 KLBF 310121 SPSLBF Special Weather Statement National Weather Service North Platte NE 821 PM CDT Sun Aug 30 2020 NEZ038-310215- Custer NE- 821 PM CDT Sun Aug 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL 915 PM CDT... At 815 PM CDT, Doppler radar was tracking a strong thunderstorm over Anselmo, or 18 miles northwest of Broken Bow, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Broken Bow, Sargent, Merna, Anselmo, Berwyn, Victoria Springs State Recreation Area, Weissert, Lillian, Round Valley, Walworth, Big Oak Canyon and Gates. This includes the following highways... Highway 183 between mile markers 103 and 115. Highway 2 between mile markers 254 and 287. Highway 92 between mile markers 268 and 273. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until midnight CDT for central Nebraska. LAT...LON 4160 9999 4173 9986 4162 9924 4122 9961 TIME...MOT...LOC 0115Z 306DEG 24KT 4162 9984 $$ Kulik
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 30, 6:48 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 30, 6:48 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service North Platte NE 648 PM CDT Sun Aug 30 2020 .SHORT TERM...(This evening through Monday night) Issued at 159 PM CDT Sun Aug 30 2020 A potent area of upper level low pressure is located across northern Alberta this afternoon with a shortwave trough extending southward from this feature into the northern High Plains. A cold front will continue to surge southeast across northwest Nebraska...reaching to near Bassett to Broken Bow by early this evening. Decent low-level moisture advection continues ahead of the front with dew points rising through the mid 60s. A plume of steep mid-level lapse rates (greater than 8C/km) have spread across the area, and with good surface heating, SFC based CAPE values have reached near 3000 J/KG ahead of the frontal boundary. HRRR and other hi-res short term models develop a couple of discrete storms late this afternoon near the cold front. Shear would support supercells and the potential for large hail given the very steep mid-level lapse rates. Further more elevated development is expected early this evening near the H85 front that will extend from Holt county southwest to Custer county. NAM has some impressive mid-level CAPE along this boundary and these storms too could produce large hail. The cold front then accelerates southeast through the entire area by midnight. Significant pressure rises and H85 winds increase to around 40-50 kt behind the front. SFC wind gusts of 25-35 kt likely from late evening though about 4am CDT and have increased gusts some overnight. Surface high pressure quickly builds into western and north central Nebraska Monday. Expect a very pleasant day with low dew points and highs int the 70s. North winds will quickly diminish Monday with return southeast low-level flow developing by afternoon across western Nebraska as the surface high moves east. Monday night, a shortwave will drop quickly from western Montana into the Great Basin. Favorable jet dynamics will overspread the area to the east of this feature. Large scale lift and increasing mid- level moisture should lead to scattered showers. Some thunder is possible across far southwest Nebraska where some elevated CAPE will be present. Overall best chances for precipitation tomorrow night will be across southwest Nebraska. Overall, amounts look to be on the light side. .LONG TERM...(Tuesday through Sunday) Issued at 159 PM CDT Sun Aug 30 2020 Upper level ridging moves east from the eastern Pacific and will be centered across the Great Basin by Friday. Dry conditions are expected across our region all week as there is very little moisture within the northwest flow aloft on the eastern periphery of the upper high. Temperatures will warm from the upper 70s to lower 80s Tuesday to the upper 80s to lower 90s Wednesday. This warm day will be just ahead of a cold front that will sweep southeast in the wake of a shortwave moving across southern Canada. Cooler Thursday behind the front. Then it warms again Friday and Saturday ahead of a deep trough that will develop from western Canada toward the Great Lakes the second half of Labor Day weekend. Expect a strong cold front to cross the area sometime during this period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 648 PM CDT Sun Aug 30 2020 A strong cold front will continue to move southeast through western Nebraska this evening. Northerly winds will gust up to 30KT at times this evening, gradually diminishing overnight. A line of thunderstorms will also move southeast along the front for areas east of ANW to TIF. Other showers and thunderstorms to develop behind the surface front and may affect KVTN after 04Z. Light winds and mainly sunny skies Monday at the KLBF and KVTN terminals. && .FIRE WEATHER... Issued at 159 PM CDT Sun Aug 30 2020 Fire weather concerns remain elevated through early Sunday evening as humidity values drop into the teens across the eastern Panhandle and portions of southwest Nebraska. 20z observations across the Panhandle indicate many locations already seeing < 20% humidity with little improvement expected as daytime mixing continues for the next few hours. Surface front moving into far northwest Nebraska will dive south through the late afternoon and evening, with wind gusts behind the boundary expected to climb to 30 to 35 mph out of the north. This abrupt wind shift combined with the antecedent low humidity and breezy conditions warrant continuation of the Red Flag Warnings in place. Pressure rises of AOA 6 hPa/hour will facilitate elevated winds overnight but as surface high pressure moves in Monday, winds will begin to diminish by sunrise. Areas along a Halsey to Imperial line will struggle to see humidity climb above 70% overnight with some locations remaining closer to 60%. Temperatures will fall into the 40s and 50s tonight with highs only reaching the 70s tomorrow but given the dry air moving in, humidity values will once again fall into the 20s for most if not all locations. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for NEZ204-210. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Roberg FIRE WEATHER...Jurgensen
Hazardous weather outlook, Aug 30, 3:21 PM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service North Platte NE 321 PM CDT Sun Aug 30 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-312030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 321 PM CDT Sun Aug 30 2020 /221 PM MDT Sun Aug 30 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Red Flag Warnings continue across portions of the eastern Panhandle, western Sandhills, and southwest Nebraska. The combination of high temperatures, low humidity, and strong winds will contribute to extreme fire behavior. Scattered thunderstorms become possible later this afternoon and evening along a frontal boundary moving into the area. Some storms may be strong to severe with large hail, damaging winds, locally heavy rainfall, and frequent lightning the main concerns. Area of greatest concern is along and east of a Callaway to Bassett line. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Scattered showers with a few embedded thunderstorms are possible Monday night into early Tuesday. At this time, severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte NMJ
In the hours before
Special weather statement, Aug 30, 6:43 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service North Platte NE 643 PM CDT Sun Aug 30 2020 NEZ008>010-027-310030- Brown NE-Loup NE-Holt NE-Rock NE- 643 PM CDT Sun Aug 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROCK...NORTHERN LOUP... SOUTHEASTERN BROWN AND WESTERN HOLT COUNTIES UNTIL 730 PM CDT... At 642 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Newport to 13 miles north of Brewster. Movement was southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Newport, Rose, Raven, Duff, Pony Lake, Sybrant, Jones Lake, Twin Lakes State Wildlife Management Area and Johnsons Corner. This includes the following highways... Highway 183 between mile markers 151 and 178. Highway 20 between mile markers 263 and 273. A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Nebraska. LAT...LON 4241 9924 4205 9960 4223 9996 4271 9928 TIME...MOT...LOC 2342Z 298DEG 23KT 4257 9937 4213 9989 Roberg
Local storm report, Aug 30, 7:22 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 21 NNE BREWSTER 42.21N 99.70W
08/30/2020 E1.25 INCH BROWN NE PUBLIC
&&
SMELTZERLocal storm report, Aug 30, 7:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
744 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL DUNNING 41.83N 100.10W
08/30/2020 E1.75 INCH BLAINE NE PUBLIC
&&
SMELTZERLocal storm report, Aug 30, 7:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
751 PM CDT SUN AUG 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 7 S DUNNING 41.72N 100.09W
08/30/2020 E1.75 INCH CUSTER NE PUBLIC
&&
SMELTZERSpecial weather statement, Aug 30, 8:12 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
812 PM CDT Sun Aug 30 2020
NEZ009-027-028-310215-
Loup NE-Garfield NE-Rock NE-
812 PM CDT Sun Aug 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...LOUP...
NORTHWESTERN GARFIELD AND NORTHEASTERN CUSTER COUNTIES UNTIL 915 PM
CDT...
At 812 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Calamus Reservoir State Recreation Area, or 15
miles north of Taylor, moving southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Calamus Reservoir State Recreation Area, Fox Bayou, Homestead Knolls
Campground, Virginia Smith Dam, Horseshoe Bend Lake, Hannamon Bayou
Campground, Nunda Shoal Campground, Valley View Flat Campground and
Kent Diversion Dam State Wildlife Management Area.
This includes Highway 183 between mile markers 125 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Nebraska.
LAT...LON 4174 9923 4174 9933 4201 9964 4216 9948
4201 9900
TIME...MOT...LOC 0112Z 299DEG 17KT 4200 9943
KulikSpecial weather statement, Aug 30, 8:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service North Platte NE 821 PM CDT Sun Aug 30 2020 NEZ038-310215- Custer NE- 821 PM CDT Sun Aug 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL 915 PM CDT... At 815 PM CDT, Doppler radar was tracking a strong thunderstorm over Anselmo, or 18 miles northwest of Broken Bow, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Broken Bow, Sargent, Merna, Anselmo, Berwyn, Victoria Springs State Recreation Area, Weissert, Lillian, Round Valley, Walworth, Big Oak Canyon and Gates. This includes the following highways... Highway 183 between mile markers 103 and 115. Highway 2 between mile markers 254 and 287. Highway 92 between mile markers 268 and 273. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until midnight CDT for central Nebraska. LAT...LON 4160 9999 4173 9986 4162 9924 4122 9961 TIME...MOT...LOC 0115Z 306DEG 24KT 4162 9984 Kulik
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:11 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Loup, Rock | 49 min |
| Aug 30, 7:33 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 42 min |
| Aug 30, 8:12 PM CDT | Special Weather Statement | LBF | Loup | 63 min |
Nearby
Special Weather Statements in Nebraska, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.